Texas, 2022

High Wind in Texas, May 29 to 30, 2022

May 29 to 30, 2022 · NWS MAF · 3 events in 2 counties and zones

A deep upper level low developed over the northwestern United States. A strong polar jet stream was located on the southern edge of the low and strong winds mixed into the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level low developed over the northwestern United States. A strong polar jet stream was located on the southern edge of the low and strong winds mixed into the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 5:18 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, May 29, 5:18 PM CST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
618 PM CDT Sun May 29 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Sun May 29 2022

VFR over the next 24 hours. Gusty SW/S winds will continue at all
terminals for at least the next few hours with a LLJ keeping
winds elevated overnight. A few hours of light winds will be
possible at KINK, KHOB, and KPEQ around 12z before once again
becoming gusty out of the SW late in the TAF period.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 157 PM CDT Sun May 29 2022

WV imagery shows an upper trough swinging through the Rockies this
afternoon, leaving southwest flow aloft over West Texas and
Southeast New Mexico. Another trough is set to dive out of the PacNW
tonight, following the first and maintaining the synoptic pattern.
Closer to home, for those who like the warmer weather, triple-digit
highs are expected this afternoon over much of the Permian Basin and
river valleys.  These warmer temperatures are already resulting in
single-digit relative humidity in most locations, evoking critical
fire weather conditions across most of the FWA.  See fire weather
discussion below for more detail.

Overnight, a 55+kt LLJ is forecast to develop over the eastern CWA,
retreating the dryline west and bringing abundant Gulf moisture into
the area.  Unfortunately, no triggering contrivances will be in
place to take advantage of this, and grids will stay bone dry in the
short term.  Instead, elevated winds will sustain mixing, keeping
overnight lows above normal.

As noted above, the pattern Monday will remain unchanged from today,
but thicknesses will come down a bit, bestowing highs Monday
afternoon 3-4 degrees cooler than today.  Monday night, the LLJ
redevelops, advection even more moisture into the region, yielding
overnight lows the same or above tonight's.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 157 PM CDT Sun May 29 2022

An upper level trough will extend from the Upper Midwest to the
Desert Southwest on Tuesday. Southwest upper winds will be over West
Texas and Southeast New Mexico. A dryline will be present Tuesday
afternoon across the Upper Trans Pecos. Showers and thunderstorms
will be possible along this dryline during the afternoon and evening
hours. Temperatures on Tuesday will be in the 90s and triple digits,
except across the higher elevations of the mountains. The portion of
the upper trough to the west will begin to lift northeast and weaken
over the Central Plains on Wednesday. Showers and thunderstorms will
again be possible as the low-level moisture interacts with the
higher terrain. High temperatures on Wednesday will range from the
80s across portions of Southeast New Mexico and the mountains to the
triple digits along the Rio Grande. A flattened upper ridge will be
over the region on Thursday and the highest storm chances will be
across the mountains of Southeast New Mexico and West Texas and
surrounding plains. These conditions remain into Friday with
temperatures warming slightly from the previous day before
temperatures heat up going into next weekend.

&&

.FIRE WEATHER...
Issued at 157 PM CDT Sun May 29 2022

Critical fire weather conditions are expected today with gusty
southwest winds, well above normal temperatures, and low relative
humidity values. Widespread single digit relative humidity values
are expected across the area this afternoon. High wind conditions
are expected in the Guadalupe and Delaware Mountains and wind
advisory conditions are expected across most of the Southeast New
Mexico plains this afternoon and evening. A Red Flag Warning is in
effect this afternoon and evening for Southeast New Mexico and most
of West Texas. RFTI values in these areas are generally from 4 to 8.
ERC percentiles are at least 90 across most of the area.

Widespread low humidity values will still be present across the area
on Monday but will not be as low as today. Winds will not be as
strong on Monday as today. RFTI values on Monday will generally
range from 3 to 6 across portions of the area. A Fire Weather Watch
is in effect Monday afternoon and evening across Southeast New
Mexico, the northwest Permian Basin, and the Upper Trans Pecos.
Humidity values will decrease on Tuesday across most of the area and
winds will decrease so fire weather concerns will decrease.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73 100  74  97 /   0   0   0  10
Carlsbad                 66  95  62 100 /   0   0   0  10
Dryden                   71  99  73  98 /   0   0   0   0
Fort Stockton            68 100  71  99 /   0   0   0  10
Guadalupe Pass           64  87  65  92 /   0   0   0  10
Hobbs                    64  94  66  97 /   0   0   0  20
Marfa                    58  92  59  97 /   0   0   0  20
Midland Intl Airport     72  98  73  97 /   0   0   0  10
Odessa                   72  98  74  97 /   0   0   0  10
Wink                     67  99  71 100 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County-Marfa Plateau-
     Pecos-Terrell.

     Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Borden-Central Brewster County-Chinati Mountains-
     Crane-Davis Mountains-Davis Mountains Foothills-Dawson-
     Eastern Culberson County-Ector-Gaines-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-
     Reeves County Plains-Scurry-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Fire Weather Watch from Monday afternoon through Monday evening
     for Andrews-Dawson-Eastern Culberson County-Gaines-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Reeves County Plains-Van Horn and Highway
     54 Corridor-Winkler.

     High Wind Warning until 11 PM CDT /10 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Fire Weather Watch from Monday afternoon through Monday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Wind Advisory until 10 PM MDT this evening for Central Lea
     County-Eddy County Plains-Northern Lea County.

     High Wind Warning until 10 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....80
AVIATION...88
Hazardous weather outlook, May 29, 10:15 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1115 PM CDT Sun May 29 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310415-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1115 PM CDT Sun May 29 2022 /1015 PM MDT Sun May 29 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Red Flag Warning is in effect Monday afternoon and evening for
Southeast New Mexico and adjacent areas of West Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
May 29, 11:30 PM CST to May 30, 5:30 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
May 30, 12:51 AM CST to 4:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
May 30, 1:00 AM CST to 6:00 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032929, 1032926, 1032928.